Thunderstorm Wind, Gray
- When
- August 28, 3:05 PM CST
- Where
- Gray County, 1.83 mi ENE of Mc Lean
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.240, -100.570
A upper level 500 hPa perturbation upstream of the Panhandles provided the weak source of uplift for the convection development downstream in the eastern Panhandles. Weak 700-500 hPa mean flow in-conjunction with good CAPE values 2000-3000 J/Kg across the eastern Panhandles, a line of storms developed with some training which lead to the Flash Flooding report.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A upper level 500 hPa perturbation upstream of the Panhandles provided the weak source of uplift for the convection development downstream in the eastern Panhandles. Weak 700-500 hPa mean flow in-conjunction with good CAPE values 2000-3000 J/Kg across the eastern Panhandles, a line of storms developed with some training which lead to the Flash Flooding report. Some of these storms along the line helped produced severe wind gust as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 28, 1:17 PM CST, 1 hour 48 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 217 PM CDT SUN AUG 28 2016 .DISCUSSION... An MCV located near Amarillo, TX early this afternoon will combine with plenty of moisture and instability to help produce showers and thunderstorms across the eastern panhandles this afternoon and evening. An upper level low over the 4 corners will provide lift and diffluence to the western panhandles this afternoon and overnight. These dynamics will hook up with the subtropical moisture to bring showers and thunderstorms to the western panhandles this afternoon into the overnight. Persistence is the word for this forecast, so that means keep the chances of rain going. The south to southwest flow aloft will continue to bring subtropical moisture across the panhandles and this moisture will combine with instability and a few short wave troughs to help produce showers and thunderstorms across parts of the panhandles through at least Thursday. But late in the week the pattern may change to where the subtropical moisture is no longer over the panhandles, but there still may be slight chance of rain even beyond Thursday as the shear increases and combines with the instability to produce showers and thunderstorms. Temperatures may be close to a little below climatology over the next couple of days given the extra cloud cover. Temperatures should warm above climo by end of the week as shower and thunderstorm activity becomes more isolated. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 64 80 64 79 63 / 60 50 60 50 50 Beaver OK 65 85 65 84 65 / 40 50 50 40 60 Boise City OK 61 78 60 78 61 / 60 50 60 40 60 Borger TX 68 82 67 82 66 / 50 50 50 50 50 Boys Ranch TX 62 81 62 80 62 / 60 50 60 50 60 Canyon TX 62 80 62 79 63 / 60 50 60 50 60 Clarendon TX 66 82 65 83 65 / 50 40 50 50 50 Dalhart TX 63 80 62 79 62 / 60 50 60 50 60 Guymon OK 65 82 64 82 64 / 60 50 50 40 60 Hereford TX 63 80 62 79 62 / 60 50 60 60 60 Lipscomb TX 67 84 67 85 67 / 40 50 40 40 60 Pampa TX 65 83 65 83 66 / 50 50 50 50 50 Shamrock TX 68 85 67 85 68 / 40 40 40 40 50 Wellington TX 69 86 68 87 68 / 40 40 40 40 40 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 3/15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 305 PM CDT SUN AUG 28 2016 OKZ001>003-TXZ001>020-290815- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 305 PM CDT SUN AUG 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. THUNDERSTORMS WILL CONTINUE ACROSS THE PANHANDLES THROUGH TONIGHT. STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS. HOWEVER...THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY LEAD TO FLOODING OR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS PANHANDLES THROUGH SATURDAY. ANY STORMS THAT DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS TIME. HOWEVER...THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY LEAD TO FLOODING OR FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1254 PM CDT SUN AUG 28 2016 TXZ005-281830- LIPSCOMB TX- 1254 PM CDT SUN AUG 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LIPSCOMB COUNTY UNTIL 130 PM CDT... AT 1254 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES EAST OF FOLLETT TO 6 MILES NORTHWEST OF HIGGINS. MOVEMENT WAS NORTHEAST AT 15 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... FOLLETT AND HIGGINS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3606 10025 3650 10019 3650 10000 3606 10000 TIME...MOT...LOC 1754Z 192DEG 16KT 3644 10009 3618 10011 JC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 141 PM CDT SUN AUG 28 2016 OKZ003-TXZ005-010-281945- BEAVER OK-LIPSCOMB TX-HEMPHILL TX- 141 PM CDT SUN AUG 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEAVER... NORTHEASTERN HEMPHILL AND EASTERN LIPSCOMB COUNTIES UNTIL 245 PM CDT... AT 140 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF SLAPOUT TO 8 MILES NORTHEAST OF LAKE MARVIN. MOVEMENT WAS NORTHEAST AT 15 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... FOLLETT...HIGGINS AND SLAPOUT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. DO NOT DRIVE INTO AREAS WHERE BLOWING DUST RESTRICTS VISIBILITY. && LAT...LON 3596 10026 3664 10018 3665 10000 3595 10000 TIME...MOT...LOC 1840Z 191DEG 13KT 3654 10003 3600 10010 JC
The Amarillo radar (KAMA), 103 km away, was scanning. The volume nearest the first event began at 21:05 UTC.
1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Reported eight inches of standing water on Interstate 40 around mile marker 140 to 150. Report of cars going off the interstate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656069, 656068.